Panadol Extra (paracetamol and caffeine) for pain

Published in Medicine Update

Date published: About this date

Health and medicines information in this article may have changed since the date published. This information does not replace advice from a health professional.

This Medicine Update is for people who are taking, or thinking about taking, Panadol Extra.


Panadol Extra is a pain reliever available from pharmacies. It contains two active ingredients — paracetamol and caffeine.

Compared with paracetamol alone, Panadol Extra improves pain relief for some people.

The caffeine in Panadol Extra can cause anxiety and sleeplessness, but this is very rare when Panadol Extra is used correctly. However, you may be more likely to get these side effects if you consume caffeine-containing food and drinks when taking Panadol Extra.

Make sure that you don’t take more than eight Panadol Extra caplets in 24 hours (equivalent to four grams of paracetamol). Many different brands of pain relievers and cold and flu remedies contain paracetamol. Check the label or packaging of all the medicines you take to make sure that you don’t take too much paracetamol by accident.


What Panadol Extra is

Panadol Extra is a capsule-shaped tablet (caplet) to help relieve pain.

Each caplet contains two active ingredientsparacetamol and caffeine.

The ‘Extra’ in Panadol Extra refers to the addition of caffeine.

What Panadol Extra is for

Panadol Extra is taken to help relieve pain.

It can be used to relieve pain that is short-term, like the pain you might feel after having a tooth removed. Other types of short-term pain that Panadol Extra can be used to treat include:

  • headache and migraine
  • cold and flu symptoms (paracetamol also reduces fever)
  • muscle aches
  • sore throat
  • period pain.

Panadol Extra can also be used to treat joint pain caused by arthritis (inflammation of the joints). Arthritis pain can last for a long time and may need regular treatment. You should talk to your doctor about the best way to use paracetamol-containing medicines — like Panadol Extra — to treat your joint pain.

Who can take Panadol Extra

Panadol Extra can be taken by adults and children over the age of 12 to relieve pain.

Panadol Extra is a pharmacy medicine. This means that it is available without a prescription, but only from a pharmacy.

You should speak to your pharmacist before buying Panadol Extra if you:

  • are pregnant or breastfeeding
  • have kidney or liver problems
  • are taking other medicines.

If your pain has not improved within a few days, talk to your doctor or pharmacist. You may need to have your condition or your medicines reviewed. Panadol Extra, and other medicines containing paracetamol, should only be used for longer periods of time under your doctor’s supervision.

How to take Panadol Extra

You can take two Panadol Extra caplets every four to six hours. But don’t take more than eight caplets in 24 hours.

Medicines that contain paracetamol should be taken according to the information on the packaging or label, not in response to your level of pain.

You can take Panadol Extra with or without food. Swallow the caplets with a glass of water.

What does Panadol Extra do?

Panadol Extra provides relief from pain and reduces fever, but it doesn’t reduce inflammation (swelling). It contains two active ingredients.

The paracetamol in Panadol Extra is a pain reliever that works on the body’s nervous system. It is thought to reduce the sensation of pain by preventing the production of chemicals called prostaglandins.

The caffeine in Panadol Extra is included to supplement the pain relieving effect of paracetamol.

Important side effects of Panadol Extra to consider

Ask your health professional about the possible side effects of this medicine before you take it. Always tell them about any changes to your condition if you're taking a new medicine.

To report possible side effects call the NPS Adverse Medicine Events (AME) Line on 1300 134 237 from anywhere in Australia (Monday–Friday, 9am–5pm AEST).

People with questions about their medicines or seeking general information about side effects can call the NPS Medicines Line on 1300 633 424 (Monday–Friday, 9am–5pm AEST).

When you take a combination medicine, you need to consider the side effects of both active ingredients.

The paracetamol and caffeine in Panadol Extra can cause side effects, but these are very rare when it’s used correctly.

Paracetamol can cause a skin rash, and caffeine can make you anxious or restless. This can lead to difficulty sleeping.

Paracetamol can cause serious liver damage if you accidentally take too much.

Be aware of possible caffeine side effects

You should avoid consuming too much caffeine when taking Panadol Extra. Caffeine may cause anxiety, or sleeplessness if it is taken before going to bed.

As a guide, one dose of Panadol Extra (2 caplets) contains 130 mg of caffeine – this is equivalent to the caffeine content of two cups of instant coffee.

Talk to your doctor or pharmacist about other pain relief options if you are pregnant. Consuming too much caffeine can slow your baby’s growth and increase the risk of an early birth.

Caffeine can pass into breast milk, and then to your baby if you breastfeed. This doesn’t appear to cause any long-term problems for your baby, but it may make them jittery or restless if you consume a lot of caffeine each day.

You can find out more about caffeine from Food Standards Australia New Zealand.

For a more complete list of possible side effects for Panadol Extra (paracetamol and caffeine), see the consumer medicine information (CMI) leaflet available on our Medicines Finder page.

What else you should know about Panadol Extra

Panadol Extra is a new medicine in Australia, so there are some important things you should know before using it.

Paracetamol can interact with other medicines

Some medicines (certain antidepressants, opioid pain relievers and medicines used to relieve cramps and nausea) can affect the rate at which paracetamol is absorbed into your system. This could change the way the paracetamol works.

If you take paracetamol regularly, and you also take a blood-thinning medicine called warfarin, your doctor might need to adjust your warfarin dose.

You should tell your doctor or pharmacist about all the medicines you take — including medicines from pharmacies, supermarkets or health food stores — before you take Panadol Extra.

Use a medicines list to help keep track of the medicines you are taking. Take it with you each time you visit a health professional, or if you go into hospital.

Get an NPS Medicines List or download the free iPhone app.

Paracetamol is present in many different medicines

Many pain, cough, cold and flu medicines contain paracetamol. You should check the active ingredients of any medicines you buy without a prescription before taking them at the same time as Panadol Extra. Ask your pharmacist if you’re not sure.

It’s important that you don’t take more than eight Panadol Extra caplets a day (equivalent to four grams of paracetamol). Accidentally taking too much paracetamol can cause serious liver damage. The risk of liver damage is increased if you have been drinking alcohol.

Medication overuse headache

Taking pain relievers — like paracetamol — too often, or for too long, can cause headaches or make them worse. This is called medication overuse headache.

Pain relievers that contain more than one active ingredient are thought to be more likely to cause medication-overuse headache.

Other medicines available for pain

The other types of medicines for pain available from your pharmacy are:

  • paracetamol alone
  • non-steroidal anti-inflammatory drugs (NSAIDs), and
  • combination pain relievers that contain more than one active ingredient.


Paracetamol (for example Dymadon, Panadol and Panamax) relieves mild-to-moderate pain and reduces fever. In general, it is a safe medicine when taken at the recommended dose. But taking more than recommended can cause serious liver damage.

Non-steroidal anti-inflammatory drugs (NSAIDs)

The most commonly used NSAIDs are aspirin (Aspro, Disprin), ibuprofen (Advil, Nurofen) and diclofenac (Fenac, Voltaren). Like paracetamol, they provide temporary relief from pain, but they can also reduce inflammation. Common side effects include nausea, heartburn and indigestion.

You should use the lowest dose of NSAID that controls your pain, and use it only when needed. This is because NSAIDs can cause serious side effects like kidney problems or bleeding from the stomach.

Combination pain relievers

Combination pain relievers contain more than one active ingredient. Panadol Extra is a combination pain reliever containing paracetamol and caffeine.

Others include a combination of:

  • an NSAID and codeine, or
  • paracetamol and codeine.

Combination pain relievers containing codeine are only available after talking with your pharmacist, who can provide enough for up to 5 days of treatment. Some combination pain relievers — containing higher codeine doses — require a prescription.

Combination pain relievers containing codeine can cause constipation, nausea, vomiting and drowsiness. Older people may be more susceptible to these side effects.

How to decide between Panadol Extra and other pain relievers

Remember that benefits and side effects differ between medicines and from person to person.


Paracetamol is the most appropriate pain reliever for many people. It relieves pain with few side effects when used at the right dose. If you can manage your pain with paracetamol alone, there is no need to try other pain relievers.

If taking paracetamol does not control your pain, speak to your doctor or pharmacist.

Non-steroidal anti-inflammatory drugs (NSAIDs)

NSAIDs are more likely than paracetamol to cause side effects. So most people should only use an NSAID if regular doses of paracetamol have not relieved the pain.

Serious side effects of NSAIDs include stomach bleeding, kidney damage and an increased risk of heart conditions. Some of these problems may be more likely if you:

  • are over 65 years of age
  • are taking two types of NSAID at the same time
  • are taking medicines to thin your blood, medicines called corticosteroids, or some combinations of blood pressure lowering medicines
  • have, or have had, a stomach ulcer, stomach bleeding or kidney damage
  • drink alcohol on a regular basis
  • take more than the recommended dose
  • take the NSAID for more than a few days at a time.

For people with any of these risk factors, paracetamol is usually the preferred pain reliever.

Combination pain relievers

Many combination pain relievers contain an NSAID and codeine, or paracetamol and codeine. However, it’s thought that the majority of these combination products do not provide any additional pain relief.

For most people, paracetamol alone is likely to be as effective as paracetamol combined with low-doses of codeine. But by avoiding the codeine content, you can avoid side effects such as constipation and drowsiness.

Panadol Extra

In clinical trials, about 7 out of every 10 people (65 %) who took paracetamol and caffeine (Panadol Extra) felt that their pain had been significantly relieved. But so did 6 out of every 10 people (57 %) who took paracetamol alone.

These results suggest that the effect — or benefit — of adding caffeine to paracetamol is small.

If you decide to take Panadol Extra, you will have to consider the possible side effects of caffeine as well as those of paracetamol (see Important side effects of Panadol Extra to consider).

Panadol Extra availability

Panadol Extra is not covered by the Pharmaceutical Benefits Scheme (PBS).

It is a pharmacy medicine. This means that it is available without a prescription, but only from a pharmacy.

The full price of Panadol Extra may vary from one pharmacy to another, but it is likely to be more expensive than pain relievers that contain paracetamol alone.

Other ways to relieve pain

Medicines are not the only way to help you relieve pain, there are other ways. Understanding the cause of your pain will help you to choose the best approach.

Recognising the difference between short and long-term pain

Short-term pain might be caused by something like a sprained ankle or having a tooth removed at the dentist. You might take a medicine to relieve the pain, but it usually settles down after a day or two.

Long-term pain is different. It can last for months and might be caused by a chronic condition like osteoarthritis (a type of joint pain caused by breakdown of cartilage). If you have pain like this, or any pain that lasts for more than a few days, you should speak to your doctor.

Relieving pain in other ways

Whether your pain is short-term or long-term, there are other things you can do to help ease it.

For example, in short-term pain, resting the affected part and putting an ice pack on it can often help. Others may find that applying heat soothes the pain.

If your pain is long-term, you should speak to your doctor about non-medicine options. These will vary depending on the cause of your pain.

With osteoarthritis, it’s important to stay active. Exercise can help to decrease pain, maintain joint flexibility and increase muscle strength. You should choose a combination of activities that strengthen or stretch your muscles, and increase your heart rate. These might include walking, hydrotherapy, tai chi and yoga. Ask your doctor or physiotherapist for advice about suitable activities for you.

Whatever type of pain you have, it’s important that you try to look after it yourself — you will know, more than anyone, what helps and what doesn’t.

Where to find more information

You can find more information in the consumer medicine information (CMI). This will tell you:

  • who should not use the medicine
  • which other medicines should be avoided
  • how to take the medicine
  • most of the possible side effects
  • the ingredients.

You can get the CMI leaflet for Panadol Extra from:

Information over the phone

NPS works with healthdirect Australia to provide the Medicines Line phone service for consumers.

To get more information about any medicine call 1300 MEDICINE (1300 633 424). This service is available from anywhere in Australia, Monday to Friday, 9am to 5pm AEST excluding NSW public holidays, (more from mobiles).

To report a side effect

Call the NPS Adverse Medicine Events (AME) Line on 1300 134 237, Monday to Friday, 9am to 5pm AEST excluding public holidays, (more from mobiles).

The AME Line is a service where you can report possible side effects of your medicine and contribute to national medicine safety efforts. Information on medicine-related side effects is passed on to the Therapeutic Goods Administration (TGA) for assessment, but your personal details will remain confidential and your privacy maintained.